Virginia, 2014Damaging Wind in Virginia, August 6, 2014
August 6, 2014 · NWS LWX · 1 event in 1 county or zone
A cold front approached from the Ohio Valley. Showers and isolated thunderstorms moved across the unstable Mid-Atlantic.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $2,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached from the Ohio Valley. Showers and isolated thunderstorms moved across the unstable Mid-Atlantic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 8:51 AM EST, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 6, 8:51 AM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
951 AM EDT WED AUG 6 2014
.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE AREA THIS AFTERNOON AND EVENING.
HIGH PRESSURE WILL RETURN FOR THURSDAY BEFORE SHIFTING INTO NEW
ENGLAND FRIDAY THROUGH THE WEEKEND. WAVES OF LOW PRESSURE WILL RIDE
ALONG A BOUNDARY TO OUR SOUTH DURING THIS TIME...BRINGING UNSETTLED
CONDITIONS.
&&
.NEAR TERM /THROUGH THURSDAY/...
SATELLITE AT 13Z SHOWS COPIOUS CLOUD COVER SPREADING ACROSS NRN
MD...AND KLWX 88D DETECTS SHRA BENEATH THESE CLOUDS FROM
MARTINSBURG WESTWARD...WITH SPOTTY SHOWERS FURTHER SW AS WELL.
HI-RES MODELS HAVE A DECENT IDEA OF THE ACTIVITY BUT THE TIMING
IS OFF BY A COUPLE HOURS. THIS RAISES QUESTIONS ABOUT THE WX
EVOLUTION FOR THE REST OF THE DAY.
NEAR THE MASON-DIXON LINE...CLOUD COVER IS PROBABLY GOING TO HANG
TOUGH ALL DAY LONG...AND THIS WILL SIGNIFICANTLY LIMIT
INSTABILITY. MAX TEMPS MAY BE LOWERED SHARPLY IN THAT AREA IF
TRENDS CONTINUE. FURTHER SOUTH...THERE ARE BREAKS IN THE
CLOUDS...AND A PRETTY PREVALENT BREAK NEAR CLARKSBURG WV THAT WILL
PROGRADE INTO OUR AREA. EVEN FURTHER SOUTH...THERE ARE HARDLY ANY
CLOUDS AT ALL...AND THIS IS THE AREA TO WATCH FOR CONVECTIVE
DEVELOPMENT THIS AFTERNOON.
SFC ANALYSIS SHOWS ONE BOUNDARY ALREADY TO THE SOUTH /HENCE THE
ONGOING LIGHT NORTH WINDS/ WITH A REINFORCING FRONT TO THE N/W.
THE MAIN VORT MAX/SHORTWAVE ACTUALLY DOES NOT PASS THROUGH UNTIL
THIS EVENING. THE WRF-ARW SHOWS 1-2KJ/KG OF CAPE EARLY THIS
EVENING...BUT OTHER MODELS HAVE ONLY 500-1000 J/KG. SHEAR DOES
INCREASE THROUGH THE DAY SO IF THE HIGHER CAPE VALUES ARE
REALIZED WITH MORE SUNSHINE...STRONG/SEVERE STORMS ARE POSSIBLE...
WITH DAMAGING WIND THE THREAT.
WILL LINGER POPS INTO THE LATE EVENING ACROSS THE SOUTHERN
PORTION OF THE CWA ALONG THE COLD FRONT...BUT MID LEVEL DRYING
FROM THE NORTH SHOULD PUSH FAR ENOUGH SOUTH WHERE CWA DRIES OUT BY
MIDNIGHT. DRYING AND NORTHWEST WINDS SHOULD ALSO AMELIORATE FOG
CONCERNS FOR MOST AREAS LATE TONIGHT.
FRONT PUSHES DOWN INTO THE CAROLINAS ON THURSDAY...AS HIGH PRESSURE
BUILDS IN FROM THE NORTH. IT WILL FEEL LESS HUMID AS DEWPOINTS ARE
FORECAST TO DROP INTO THE LOWER TO MIDDLE 50S. EXPECT SOME AFTERNOON
CUMULUS DEVELOPMENT...BUT CWA SHOULD BE DRY.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
CANADIAN HIGH PRESSURE WILL REMAIN OVER THE REGION THURSDAY
NIGHT...BRINGING DRY AND COMFORTABLY COOL CONDITIONS ALONG WITH LOW
HUMIDITY. MIN TEMPS WILL RANGE FROM THE LOWER AND MIDDLE 50S ACROSS
THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY TO THE MID AND UPPER 60S
IN DOWNTOWN WASHINGTON AND BALTIMORE.
A BOUNDARY WILL REMAIN STALLED TO OUR SOUTH ACROSS THE CAROLINAS
FRIDAY WHILE LOW PRESSURE DEVELOPS OVER THE TENNESSEE VALLEY. HIGH
PRESSURE WILL SHIFT INTO NEW ENGLAND...BUT THE SURFACE RIDGE AXIS
WILL REMAIN OVERHEAD. WARM AND MOIST AIR WILL BEGIN TO OVERRUN THE
RELATIVELY COOLER AIR IN PLACE FOR FRIDAY RESULTING IN MORE
CLOUDS...MAINLY ACROSS THE SOUTHWESTERN PORTION OF THE CWA. A FEW
SHOWERS CANNOT BE RULED OUT ACROSS CENTRAL VIRGINIA INTO THE POTOMAC
HIGHLANDS...BUT EVEN ACROSS THESE AREAS ANY RAINFALL THAT DOES OCCUR
WILL BE LIGHT. ELSEWHERE...DRY CONDITIONS ARE EXPECTED AND THERE
SHOULD BE SUNSHINE AS WELL. MAX TEMPS WILL RANGE FROM THE UPPER 70S
TO NEAR 80 ACROSS THE CENTRAL SHENANDOAH VALLEY WHERE MORE CLOUD
COVER IS EXPECTED TO THE MIDDLE 80S IN WASHINGTON AND BALTIMORE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE OVER NEW ENGLAND WILL CONTINUE TO WEDGE INTO THE
MID-ATLANTIC THROUGH SATURDAY. LOW PRESSURE OVER THE TENNESSEE
VALLEY FRIDAY NIGHT WILL PASS BY TO OUR SOUTH SATURDAY. THE EXACT
DETAILS ARE UNCERTAIN AT THIS TIME...BUT IT DOES APPEAR THAT CLOUDS
WILL INCREASE ACROSS MOST AREAS DUE TO WARM AND MOIST AIR
OVERRUNNING THE RELATIVELY COOLER AIR IN PLACE. THE BEST LIFT WILL
BE CLOSER TO THE LOW...ACROSS CENTRAL VIRGINIA SO THIS IS WHERE THE
BEST CHANCE FOR PRECIPITATION WILL BE. HOWEVER...THE GRADIENT
BETWEEN WIDESPREAD SHOWERS AND LITTLE TO NO PRECIPITATION WILL
LIKELY BE OVER OUR CWA. ANY SHIFT IN THE GRADIENT WILL HAVE A
SIGNIFICANT IMPACT ON THE FORECAST. MAX TEMPS WILL BE COOLER
SATURDAY DUE TO MORE CLOUD COVER. MAX TEMPS WILL RANGE FROM THE 60S
AND 70S ACROSS CENTRAL VIRGINIA TO THE LOWER 80S IN WASHINGTON AND
BALTIMORE.
THE BOUNDARY MAY RETURN NORTH AS A WARM FRONT SUNDAY INTO EARLY NEXT
WEEK...BRINGING MORE UNSETTLED CONDITIONS.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
SCTD SHRA AT KMRB THIS MORNING...WITH SHRA/TSRA POSSIBLE
EVERYWHERE LATER IN THE DAY. WILL SPEED UP THE TIMING A BIT TO THE
LATE AFTERNOON HOURS. DRIER AIR COULD BE FILTERING IN BEFORE
SUNSET. REINFORCING WIND SHIFT OCCURS WITH A COLD FRONT PASSAGE
BY THIS EVENING...DRIER AIR MOVING IN LIKELY PREVENTS FOG
FORMATION FOR LATE TONIGHT. VFR THURSDAY WITH SCT CU WITH BASES
AROUND 5K FT.
VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH FRIDAY ALONG WITH
LIGHT WINDS. LOW PRESSURE WILL PASS BY TO THE SOUTH ALONG A STALLED
BOUNDARY FRIDAY NIGHT THROUGH SATURDAY...BRINGING MORE CLOUDS TO THE
AREA. VFR CONDITIONS WILL LIKELY PERSIST ACROSS MOST OF THE
TERMINALS AND ANY RAINFALL WILL BE LIGHT. HOWEVER...THERE IS A
CHANCE FOR SUBVFR CONDITIONS...ESPECIALLY ACROSS KCHO.
A BOUNDARY WILL REMAIN STALLED TO OUR SOUTH SUNDAY AND MONDAY.
ANOTHER WAVE OF LOW PRESSURE MAY BRING UNSETTLED CONDITIONS.
&&
.MARINE...
WEAK PRESSURE FIELD/GRADIENT CONTINUES THROUGH MUCH OF THE
DAY...WITH MAINLY W/NW WINDS 10 KT OR LESS. AFTERNOON/EVENING
THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...THEN NW WINDS WILL BE
REINFORCED BEHIND A COLD FRONT FOR THE OVERNIGHT. IT/S POSSIBLE THAT
A SCA MAY EVENTUALLY BE NEEDED FOR A NW SURGE LATE TONIGHT/THURSDAY
MORNING HOWEVER CONFIDENCE IN OCCURRENCE IS LOW ATTM.
A BOUNDARY WILL REMAIN STALLED TO OUR SOUTH THROUGH THE WEEKEND.
HIGH PRESSURE WILL SHIFT INTO NEW ENGLAND...BUT THE RIDGE AXIS WILL
CONTINUE TO EXTEND SOUTH INTO THE WATERS. WAVES OF LOW PRESSURE WILL
PASS BY TO OUR SOUTH...BUT THE GRADIENT SHOULD BE WEAK ENOUGH FOR
WINDS TO REMAIN BELOW SCA CRITERIA.
THE BOUNDARY MAY APPROACH THE WATERS AS A WARM FRONT EARLY NEXT
WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BJL
NEAR TERM...JE/BPP
SHORT TERM...BJL
LONG TERM...BJL
AVIATION...JE/BPP/BJL
MARINE...BPP/BJL
Hazardous weather outlook, Aug 6, 12:30 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
130 PM EDT WED AUG 6 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
071000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
130 PM EDT WED AUG 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING
WIND GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-071000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
130 PM EDT WED AUG 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND
GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
Thunderstorm Wind, Orange
- When
- August 6, 1:55 PM EST
- Where
- Orange County, 2.07 mi S of Flatrun
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.340, -77.770
There were several large trees down and one was on a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Rhode Island, August 6, 20141 death · 1 event
- Flash Flooding in Idaho, August 6, 2014$301,000 · 3 events
- Flash Flooding in Nevada, August 6, 2014$65,000 · 3 events
- Hail and Damaging Winds in Kansas, August 6 to 7, 2014$18,000 · 62 kt wind · 14 events
- Damaging Winds in Virginia, August 6, 2014$18,000 · 50 kt wind · 4 events
- Heavy Rain in Iowa, August 6, 201413 events
- Hail and Damaging Winds in New York, August 6, 20141.75 in hail · 10 events
- Hail and Damaging Winds in Maine, August 6, 20141 in hail · 5 events
- Damaging Winds in Kansas, August 6, 201460 kt wind · 4 events
- Flash Flood and Hail in Nevada, August 6, 2014$1,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Missouri, August 6, 20141.25 in hail · 3 events
- Damaging Winds in Nebraska, August 6, 201452 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540085.